On the relevance of q-distribution functions: the return time distribution of restricted random walker

Creative Commons License

ZAND J., Tirnakli U. , JENSEN H. J.

JOURNAL OF PHYSICS A-MATHEMATICAL AND THEORETICAL, vol.48, no.42, 2015 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 48 Issue: 42
  • Publication Date: 2015
  • Doi Number: 10.1088/1751-8113/48/42/425004


There exists a large literature on the application of q-statistics to the out-of-equilibrium non-ergodic systems in which some degree of strong correlations exists. Here we study the distribution of first return times to zero, P-R (0, t), of a random walk on the set of integers {0, 1, 2,..., L} with a position dependent transition probability given by vertical bar n/L vertical bar(a). We find that for all values of a I [0, 2] P-R(0, t) can be fitted by q-exponentials, but only for a = 1 is P-R ( 0, t) given exactly by a q-exponential in the limit L -> infinity. This is a remarkable result since the exact analytical solution of the corresponding continuum model represents P-R (0, t) as a sum of Bessel functions with a smooth dependence on a from which we are unable to identify a = 1 as of special significance. However, from the high precision numerical iteration of the discrete master equation, we do verify that only for a = 1 is P-R(0, t) exactly a q-exponential and that a tiny departure from this parameter value makes the distribution deviate from q-exponential. Further research is certainly required to identify the reason for this result and also the applicability of q-statistics and its domain.